Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 8, NWS Denver/Boulder, CO

December 22, 20214 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Dec 22, 2021, 2:47 AM MST for 4 counties in Colorado. It took effect at Dec 23, 2021, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2021, 2:47 AM MST (09:47 UTC)
In effect from
Dec 23, 2021, 2:00 PM MST
Expired
Dec 22, 2021, 2:33 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3882 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS45 KBOU 220947
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
247 AM MST Wed Dec 22 2021

COZ031-033-222215-
/O.NEW.KBOU.WS.A.0008.211223T2100Z-211225T1200Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
247 AM MST Wed Dec 22 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations between 10 
  and 20 inches possible. Winds could gust as high as 50 mph.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From Thursday afternoon through late Friday night.

* IMPACTS...Travel may become very difficult to impossible due to 
  heavy snowfall on roadways. Travel could be very difficult to 
  impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

JK
1 follow-up statement
592 
WWUS45 KBOU 222133
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
233 PM MST Wed Dec 22 2021

COZ031-033-230945-
/O.UPG.KBOU.WS.A.0008.211223T2100Z-211225T1200Z/
/O.NEW.KBOU.WS.W.0011.211223T2100Z-211225T1200Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
233 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST 
SATURDAY...

* WHAT...Heavy snow. Total snow accumulations between 12 and 24 
  inches. Higher amounts possible in the Park Range. Winds could 
  gust as high as 50 mph.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From 2 PM Thursday to 5 AM MST Saturday.

* IMPACTS...Roads will become slick and hazardous. Travel will be 
  very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org

&&

$$

COZ030-230945-
/O.NEW.KBOU.WW.Y.0035.211223T2100Z-211225T1200Z/
Jackson County Below 9000 Feet-
Including the cities of Rand, Spicer, Walden, North Park, and
Gould
233 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST 
SATURDAY...

* WHAT...Snow expected. Total snow accumulations between 7 and 13 
  inches. Winds gusting as high as 40 mph.

* WHERE...North Park.

* WHEN...From 2 PM Thursday to 5 AM MST Saturday.

* IMPACTS...Roads will likely become slick and hazardous. Travel 
  could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

&&

$$

COZ034-230945-
/O.NEW.KBOU.WW.Y.0035.211223T2100Z-211225T1200Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-
Including the cities of Indian Peaks, Eisenhower Tunnel, East
Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito
Range, Breckenridge, Winter Park, Williams Fork Mountains,
Kenosha Mountains, and Berthoud Pass
233 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST 
SATURDAY...

* WHAT...Snow expected. Total snow accumulations between 6 and 14 
  inches. Winds gusting as high as 50 mph.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks.

* WHEN...From 2 PM Thursday to 5 AM MST Saturday.

* IMPACTS...Roads will likely become slick and hazardous. Travel 
  could be very difficult to impossible. The hazardous conditions 
  could impact the Thursday evening and Friday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 8:26 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Dec 21, 8:26 PM MST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
826 PM MST Tue Dec 21 2021

.UPDATE...
Issued at 801 PM MST Tue Dec 21 2021

No updates to the short term forecast at this time. Main concern
will involve potential fire weather highlights for Wednesday. We
are still evaluating the latest models this evening, reference the
fire weather discussion below. &&

.SHORT TERM...(This evening through Wednesday)
Issued at 158 PM MST Tue Dec 21 2021

Winds are blowing strong across the northern I-25 corridor near
the Wyoming border with gusts 50-75 mph, enough to impact travel
and result in some temporary closures. Breezy winds (though not
quite as strong) extend south through the mountains and foothills,
and should mix down more effectively later today into the I-25
urban corridor. Critical fire weather conditions will persist for
warned areas through late afternoon. It's been a very mild day,
with most of the metro reaching the low to mid 60's. Lingering
breezy conditions will keep overnight temperature quite mild too
east of the Front Range.

Not much change for Wednesday. Although the upper-end of the winds
should come down some, gusty conditions will extend more readily
across the plains compared to today. The persistent downslope flow
regime will keep these areas considerably warmer than normal, with
similar highs to Tuesday. Exceptionally dry conditions will
continue east of the foothills, with minimum humidity 8-14%. With
these factors in mind, expect critical fire weather conditions to
be more widespread Wednesday afternoon for the plains, Palmer
Divide and Cheyenne Ridge. Areas closer to the metro should be
more wind-sheltered, but elevated fire weather conditions will be
likely nonetheless. Thus, anticipate yet another set of late
December fire weather headlines for tomorrow, once the current
ones expire. Assuming another Red Flag Warning on Wednesday, it
would set a new record for the most RFW's issued by WFO BOU in a
month of December (4).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 158 PM MST Tue Dec 21 2021

On Thursday the ridge axis is squarely over Colorado, resulting in
another warm day across the plains of Colorado. There is still a
fair amount of flow aloft so the mountains above 7,500 ft and
along the Wyoming border will see gusty winds once again, but in
general it will be much less windy across the area compared to
today and Wednesday. Highs again will top out near 60, with the
warmest readings around metro Denver in the low 60s. The plains
will remain dry with strong downslope flow. Things are changing
for the mountains, especially along and west of the Continental
Divide. The first in a seemingly endless parade of short wave
troughs (amid broader troughiness expected well into next week
across the W. U.S.) begins to impact our high country midday
Thursday. Ahead of the first trough, moisture advection out of
the southwest will result in the start of light snow after noon
across the mountains, initially favoring the Park and Gore ranges
with WSW upslope flow. By Friday morning ingredients for moderate
snowfall begin to fall into place, namely a quick moving short
wave trough embedded in the southwest flow, and increasing upslope
with good lapse rates aloft. The best snow may fall from later
afternoon into the early evening hours associated with the lift
generated by the short wave trough and a cold front. It may snow
lightly much of the time from Thursday afternoon into early
Saturday, perhaps not fully shutting off in many areas, but the
worst travel conditions and the heaviest snow looks likely to
occur later Friday afternoon/evening with the cold front. The 700
mb cold front should drop 700 mb temperatures 6-8 degC and shift
the winds more west or even WNW, leading to enhanced snow rates
for several hours late Friday. I-70, US-40 corridors could have
hazardous travel conditions during this window. There looks to be
a lull in the snow by midday on Saturday that may last until
very early Sunday morning. It's too early for amounts but it
seems likely that some kind of winter weather highlight will be
needed for the mountains along and north of I-70. It looks likely
that most of the mountain locations will have accumulating snow on
Christmas Eve and Christmas Day, even if the snow rates are
winding down by Saturday.

Back to the plains on Friday, with the delay of the cold front until
near sunset or later, temperatures will again be warm with highs
around 60 degrees. Gusty winds 20-25 mph in the afternoon and
evening are expected pretty much everywhere across the plains,
but the strongest winds will be around the Palmer Divide. Because
the front comes from the northwest, the wind direction will remain
downslope and temperatures won't drop all that much behind it
later on Friday. Despite the strong downslope and dry low-levels,
we need to keep a chance of precipitation going on Friday
afternoon/evening because the 130 kt jet at 250 mb finally becomes
more favorable for lift by the afternoon/evening on Friday. There
is going to be a lot of dry air to overcome near the surface, but
ensemble output from the EC and GFS generate light precipitation
for the I-25 corridor, and a better chance west of I-25. If
precipitation occurs, it's likely to be very light, under 0.10"
for the urban corridor. But the kicker is P-type. I don't think I
would ever say this for a Christmas Eve forecast along the High
Plains of Colorado, but it looks like any precipitation that
falls later Friday or very early Saturday is more likely to be
rain than snow, at least until after midnight when there is a
slight chance of snow with enough cooling at the surface and
aloft. But again, the precipitation needs to overcome 10-25 mph
downslope winds across the plains. On Christmas Day, the air
behind the cold front is not that cold, and highs across the
plains should be in the low 50s and it should be dry from midday
on.

On Sunday another broad trough could impact Colorado, though there
are significant differences in timing and strength indicated in
the available model solutions and ensemble systems. Keeping high
PoPs in the mountains is reasonable, and potentially another good
snowfall could occur with related travel impacts early on Sunday.
The trough pattern continues next week across the Western U.S.
with a decent shot of mountain snow every other day if the pattern
plays out like it looks for now. Ensemble guidance for the high
country shows a building snowpack over the next 7-10 days.
However, it does not look good for the plains regarding
accumulating snowfall from Sunday into early next week as the
pattern favors open wave troughs just a little too far north of
our area, resulting in plenty of downslope flow. Overall forecast
confidence for Sunday and beyond is quite low. Temperatures
across the area should be falling to near seasonal averages for
late December next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 801 PM MST Tue Dec 21 2021

VFR conditions will prevail through the TAF period, with FEW-SCT
high clouds likely at times. SSW drainage winds have developed at
KDEN and KAPA this evening, but gusty W/SW winds continue at KBJC.
Wind direction through ~00Z Wed is of low confidence.

&&

.FIRE WEATHER...
Issued at 801 PM MST Tue Dec 21 2021

Although the Red Flag Warning has expired, only poor overnight
recovery is tonight for the eastern foothills and adjacent plains
(20-30%). Consequently, fire weather conditions will remain
elevated.

On Wednesday, widespread critical fire weather conditions are
likely across a large portion of the plains, including the Palmer
Divide, and particularly away from the Denver metro where winds
will be breezier. Gusts 25-35 mph are anticipated (up to 40 mph
for the Cheyenne Ridge), with minimum relative humidity once
again lowering into the 8-14% range in the afternoon. Probability
of HDWI exceeding 75th percentile is well above 90% for majority
of plains Wednesday. High likelihood of additional fire weather
headlines for Wednesday.

The latest data indicated this evening, indicates the most
critical conditions over the Front Range Foothills, the Cheyenne
Ridge and the northern tier plains counties. Will coordinate with
the incoming shift before issuing highlights for Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Rodriguez
LONG TERM...Schlatter
AVIATION...Cooper
FIRE WEATHER...Rodriguez/Schlatter
Hazardous weather outlook, Dec 21, 10:43 AM MST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MST Tue Dec 21 2021

COZ030>051-221745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MST Tue Dec 21 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect critical fire weather conditions over the Front Range
foothills and locations near the Wyoming border with low
humidities and windy conditions.

Gusty west winds will continue over the mountains and foothills
today with speeds up to 70 mph over mountain passes and exposed
east slopes. Winds will decrease a little later this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry and warm through the middle of the week. Expect periods of
elevated to critical fire weather conditions, particularly
Wednesday afternoon, due to combined dry and gusty conditions.
The foothills, Palmer Divide, and portions of the plains nearest
to Wyoming will see the lowest relative humidity combined with the
highest winds.

From Thursday through Saturday, snow will impact the mountains
with generally light to moderate accumulations expected. There
could be some bands with locally heavy snow Thursday night and
Friday morning. In addition, the snow combined with gusty winds
may result in reduced visibility and hazardous driving conditions
over the mountain passes. The plains will remain mostly dry
through the period with a gradual cooling trend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:11 AM MSTRed Flag WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 3 more14 hr
Dec 22, 2:33 PM MSTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more68 hr
Dec 22, 2:33 PM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 2 more66 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.